Objective: To determine whether the risk of upper gastrointestinal bleeding in patients taking low dose aspirin (≤ 325 mg/day) is increased in people with Helicobacter pylori infections.
Study design: A systematic search for all publications since 1989 (when H. pylori was named) using search term equivalents for “upper gastrointestinal haemorrhage” and “aspirin”. Articles were assessed individually for inclusion of data on H. pylori infection, as not all relevant papers were indexed with this term. Data that could be pooled were then subjected to meta-analysis, using a random effects model.
Data sources: MEDLINE, Embase, Scopus, the Cochrane Library.
Data synthesis: Of 7599 retrieved publications, reports for seven case–control studies contained data suitable for meta-analysis; four were deemed high quality on the Newcastle–Ottawa scale. Upper gastrointestinal haemorrhage was more frequent in aspirin users infected with H. pylori than in those who were not (odds ratio [OR], 2.32; 95% CI, 1.25–4.33; P = 0.008). The heterogeneity of the studies was significant (Q = 19.3, P = 0.004; I2 = 68.9%, 95% CI, 31.5–85.9%), but the pooled odds ratio was similar after removing the two studies that contributed most to heterogeneity (OR, 2.34; 95% CI, 1.56–3.53; P < 0.001). The number needed to treat to prevent one bleeding event annually was estimated to be between 100 and more than 1000.
Conclusions: The odds of upper gastrointestinal bleeding in patients taking low dose aspirin is about twice as great in those infected with H. pylori. Testing for and treating the infection should be considered in such patients, especially if their underlying risk of peptic ulcer bleeding is already high.
Publication of your online response is subject to the Medical Journal of Australia's editorial discretion. You will be notified by email within five working days should your response be accepted.